Michigan, 2006

Flood in Michigan, March 11 to 12, 2006

March 11 to 12, 2006 · NWS APX · 1 event in 1 county or zone

The Rifle River rose out of its banks and flooded between Omer and Saginaw Bay. Rain and warm temperatures contributed to a rapid melt of the snowpack in the basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The Rifle River rose out of its banks and flooded between Omer and Saginaw Bay. Rain and warm temperatures contributed to a rapid melt of the snowpack in the basin. It is believed that an ice jam near the mouth of the river contributed to the high water levels. Part of Hansel Road was submerged, as were smaller streets in the area. The water approached a residence at its highest point, but never quite reached the home. Further upstream, a bridge that carried Townline Road over the Rifle River was washed out, east of Grove Road. Minor flooding was also reported along the Au Gres and Pine Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 10, 9:58 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 10, 9:58 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
958 PM EST FRI MAR 10 2006

.UPDATE...SOME LIGHT FOG STARTING TO MAKE ITS PRESENCE FELT THIS
EVENING AS SKIES HAVE CLEARED FOR THE MOST PART AND WINDS
DECOUPLED.  SOME LOW ST DRIFTING ACROSS EASTERN UPPER.  EXPECT THIS
GENERAL TREND TO CONTINUE FOR SEVERAL HOURS...NOT REALLY EXPECTING
WINDS TO PICK UP TO ANY GREAT DEGREE UNTIL WELL AFTER MIDNIGHT.
NARROWING TEMPERATURE/DEW POINT SPREADS AND COLD MOSTLY SNOW-COVERED
GROUND WILL AID IN FOG DEVELOPMENT.  BY THE TIME THE WINDS PICK UP
MAY SEE SOME OF THIS LIFT INTO A ST DECK ESPECIALLY ACROSS THE
HIGHER TERRAIN.  CURRENT FORECAST HAS THIS IN HAND...WILL CHECK
TEMPERATURE TRENDS WITH 03Z OBS BUT OVERALL EXPECT FEW CHANGES IN
GOING FORECAST.

JPB

&&

.PREV DISCUSSION...ISSUED 335 PM EST FRI MAR 10.

SURFACE RIDGE AXIS EXTENDS THRU WRN LAKE SUPERIOR...WRN UPPER
MICHIGAN GREEN BAY AND SRN LAKE MICHIGAN LATE THIS AFTERNOON...WITH
PRONOUNCED ANTICYCLONIC FLOW NOW WELL ESTABLISHED ACROSS ERN UPPER
AND LOWER MICHIGAN. LOW CLOUDS CONTINUE TO DECREASE ACROSS THE CWA
AS TEMPS WARM INTO THE UPPER 30S AND LOWER 40S. FURTHER UPSTREAM...
SURFACE LOW COMPLEX BEGINS TO GATHER STRENGTH IN THE PLAINS STATES.
FORECAST ISSUE FOR TONIGHT REVOLVE AROUND THE POTENTIAL FOR
LINGERING LOW LEVEL MOISTURE (ENHANCED BY MELTING SNOWPACK) TO
REGENERATE LOW CLOUDS AND FOG OVERNIGHT. ATTENTION THEN TURNS TO
POPS AND THE POTENTIAL FOR THUNDER AS LOW PRESSURE EJECTS OUT OF THE
PLAINS AND INTO THE WRN GREAT LAKES ON SATURDAY.

TONIGHT INTO SATURDAY MORNING...SURFACE RIDGE AXIS WILL MOVE
OVERHEAD DURING THE EVENING...SHIFTING EAST OF LOWER MICHIGAN JUST
BEFORE MIDNIGHT. WEAK WAA WILL BEGIN OVERNIGHT ON THE BACKSIDE OF
THE SURFACE RIDGE AND IN ADVANCE OF THE DEVELOPING UPSTREAM SYSTEM.
WINDS WILL REMAIN RELATIVELY LIGHT DURING THE EVENING...BUT WILL
BEGIN TO PICK UP OVERNIGHT AS LOW LEVEL PRESSURE GRADIENT TIGHTENS
IN STRENGTHENING WAA PATTERN. MOISTURE CROSS SECTIONS AND MODEL
SOUNDINGS SHOWS A RATHER THIN LAYER OF LOW LEVEL MOISTURE (BELOW 925
MB) STICKING AROUND ALL NIGHT...WITH A BASICALLY DRY ATMOSPHERE
ABOVE. WITHOUT MELTING SNOWPACK...THIS SITUATION MIGHT ONLY RESULT
IN SOME PATCHY FOG...ESPECIALLY DURING THE EVENING WHILE WINDS
REMAIN LIGHT. HOWEVER...MELTING SNOWPACK DURING THE DAY SHOULD
ENHANCE LOW LEVEL MOIST LAYER (ALBEIT SHALLOW) ENOUGH FOR GREATER
AREAL COVERAGE OF FOG. INCREASING WIND SPEEDS OVERNIGHT SHOULD
HINDER THE DEVELOPMENT OF WIDESPREAD DENSE FOG...AND WILL LIKELY
CAUSE LOW LEVEL MOISTURE TO LIFT INTO MORE OF AN ELEVATED STRATUS
DECK. THUS...WILL GRADUALLY INCREASE LOW CLOUD COVER AGAIN TONIGHT
AND MAINTAIN THE MENTION OF FOG FOR ALL ZONES. WILL CARRY THESE
CONDITIONS INTO THE FIRST PART OF SATURDAY MORNING BEFORE DIURNAL
MIXING HELPS TO DISSIPATE THE FOG.

SATURDAY AFTERNOON...LEADING EDGE OF LIFT AND MOISTURE ASSOCIATED
WITH THE UPSTREAM WARM FRONT WILL BEGIN TO AFFECT SW PORTIONS OF THE
CWA. GOOD ISENTROPIC LIFT (I300) AND 700-500 MB QG FORCING DEVELOP
BY 18Z FOR THE SW HALF OF THE CWA...JUST AS DEEP MOISTURE ARRIVES
WITHIN THIS LOCATION. MODELS HAVE BACKED OFF ON HOW FAR NE THE LIFT
AND MOISTURE TRAVEL DURING THE AFTERNOON. ALSO THINK AMPLE DRY AIR
ABOVE 925 MB WILL BE DIFFICULT TO OVERCOME DURING THE ONSET OF
PRECIP. WILL CUT BACK POPS FOR ONLY LOCATIONS SW OF A LINE FROM CVX
TO OSC DURING THE AFTERNOON...AND LIMIT CHANCES OF THUNDER TO
LOCATIONS SW OF A LINE FROM GRAND TRAVERSE BAY TO STANDISH WHERE
SHOWALTER INDICES DROP TO NEAR +1 BY LATE AFTERNOON. HIGH TEMPS
WILL SURGE INTO THE 50S FOR MUCH OF THE CWA DURING THE AFTERNOON.
WARM TEMPS COUPLED WITH THE CHANCE OF RAINFALL AND BREEZY CONDITIONS
SHOULD MAKE A SERIOUS DENT IN THE REMAINING SNOWPACK. IN
COORDINATION WITH THE RFC...SOME AREA RIVERS WILL LIKELY SHOW AN
INCREASE IN VOLUME...BUT DO NOT EXPECT ANY FLOODING AT THIS TIME.

LONGER TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)...OUR MILD STREAK
OF WEATHER WILL COME TO AN END NEXT WEEK AS THE LONG WAVE TROUGH IN
THE WEST PROGRESSES TO THE EAST AND SETS UP SHOP ACROSS THE GREAT
LAKES REGION. THE MAIN FORECAST CONCERNS WILL REVOLVE AROUND POPS
AND THE POTENTIAL FOR THUNDER SATURDAY NIGHT AND THE EVOLUTION OF
THE STORM SYSTEM TO POTENTIALLY AFFECT THE REGION EARLY NEXT WEEK.

SATURDAY NIGHT...LOW PRESSURE WILL MOVE ACROSS CENTRAL ONTARIO AND
DRAG A SURFACE COLD FRONT ACROSS THE AREA. MODELS INCREASE MEAN
1000-500 MB RH TO BETWEEN 80 AND 90 PERCENT. THEREFORE HAVE
INCREASED POPS TO LIKELY FOR SHOWERS. MEANWHILE...THERE APPEARS TO
BE A LOW POTENTIAL FOR EMBEDDED THUNDER WITH A BIT OF ELEVATED CAPE.
WINDS MAY BECOME GUSTY LATE WHEN COLD AIR ADVECTION KICKS IN WHICH
COULD POSSIBLY MIX DOWN 25 TO 30 KNOT 925 MB WINDS. LASTLY...THE
CONTINUED SNOWMELT WILL LIKELY TO LEAD TO AREAS OF FOG FOR THE
EVENING INTO THE EARLY MORNING HOURS. LOWS WILL BE GENERALLY BE IN
THE MIDDLE 30S.

SUNDAY...THERE IS WEAK RIDGING AT THE SURFACE AND ALOFT. LOTS OF DRY
AIR ADVECTS INTO THE REGION (MEAN 1000-500 MB RH OF AROUND 30
PERCENT) WITH WEAK COLD AIR ADVECTION IN THE MORNING AND NEUTRAL
ADVECTION IN THE AFTERNOON. SO PARTLY TO MOSTLY SUNNY CONDITIONS ARE
ANTICIPATED. TEMPERATURES ARE NOT EXPECTED TO BE QUITE AS WARM AS
SATURDAY BUT STILL VERY MILD WITH HIGHS RANGING FROM THE MIDDLE 40S
NORTH TO THE LOWER 50S SOUTH.

SUNDAY NIGHT INTO MONDAY NIGHT...THE LONG WAVE TROUGH CURRENTLY
ACROSS THE WESTERN STATES WILL MAKE A MOVE TO THE EAST. AT THE SAME
TIME A COUPLED JET CONFIGURATION WILL INCREASE UPWARD MOTION AS WELL
AS HELP DEEPEN SURFACE LOW PRESSURE MOVING OUT OF THE PLAINS STATES.
HOWEVER...THE EXACT TRACK/STRENGTH OF THIS SYSTEM IS STILL IN
QUESTION. MODELS CONTINUE TO WAFFLE AROUND IN THIS REGARD WITH
POSSIBLE TRACKS VARYING FROM ACROSS NORTHERN OR CENTRAL LOWER TO THE
CENTRAL OHIO VALLEY (NAM). THIS WILL OBVIOUSLY AFFECT THE THERMAL
PROFILE AND DETERMINE PRECIPITATION TYPE. THERE IS THE POTENTIAL FOR
MODERATE TO HEAVY PRECIPITATION BUT ITS STILL TOO EARLY TO NAIL DOWN
THE DETAILS BECAUSE OF UNCERTAINTY. SO WILL HAVE TO CONTINUE WITH
HIGH CHANCE POPS (50) FOR EITHER RAIN OR SNOW NORTH AND RAIN SOUTH
(ALTHOUGH MY GUT FEELING IS THAT MUCH OF THE EVENT WILL END UP RAIN
ACROSS ALL OF NORTHERN LOWER AND A MIX ACROSS EASTERN UPPER). LOWS
SUNDAY NIGHT IN THE LOWER AND MIDDLE 30S WITH FORECAST HIGHS ON
MONDAY RANGING FROM THE UPPER 30S NORTH TO THE MIDDLE 40S SOUTH.
COLDER AIR ALONG WITH THE UPPER LOW/DEFORMATION AXIS SHOULD MOVE IN
MONDAY NIGHT LEADING TO A HIGHER CONFIDENCE FOR A TRANSITION TO ALL
SNOW.

TUESDAY THROUGH FRIDAY...EXTENDED MODELS ARE IN GENERAL AGREEMENT
WITH THE LONG WAVE TROUGH CENTERED ACROSS THE GREAT LAKES REGION
(GFS IS A BIT MORE BULLISH THAN THE LESS AMPLIFIED ECMWF). EITHER
WAY THIS WILL RETURN THE REGION TO WINTER ONCE AGAIN WITH A CHANCE
OF DAYTIME INSTABILITY DRIVEN SNOW SHOWERS AND NIGHTTIME LAKE EFFECT
SNOW SHOWERS. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES BELOW
AVERAGE WITH HIGHS IN THE LOWER AND MIDDLE 30S AND LOWS IN THE UPPER
TEENS AND LOWER 20S.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 10, 3:50 PM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EST FRI MAR 10 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-111100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
350 PM EST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN LOWER MICHIGAN SATURDAY AFTERNOON...AND ACROSS ALL OF
NORTHERN MICHIGAN SATURDAY EVENING. THE SLIGHT CHANCE OF
THUNDERSTORMS MAY LINGER PAST MIDNIGHT IN NORTHEAST LOWER MICHIGAN.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

WIND GUSTS TO 35 MPH ARE POSSIBLE LATE SATURDAY NIGHT.

HEAVY RAIN OR ACCUMULATING SNOWFALL IS POSSIBLE LATE SUNDAY NIGHT
INTO EARLY TUESDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN.

ACCUMULATING SNOWFALL IS POSSIBLE ACROSS NORTHWEST LOWER
MICHIGAN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/AJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Arenac

When
March 11, 12:30 AM EST to March 12, 3:00 AM EST
Where
Arenac County, 3 mi NE of Sterling
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -83.967

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497555.